Statin medications lower cholesterol, but they can cause a range of side effects from muscle and nerve pain to cognitive impairment. A new study suggests that fatigue is a common but unrecognized complication of statins. The study included roughly 1,000 adults taking simvastatin, pravastatin or placebo for six months. Levels of LDL cholesterol dropped significantly among the volunteers taking statins, but they were also much more likely to report a lack of energy. Their ability to exercise was also impaired. The study authors encourage patients on statins to tell their physicians if they experience an increase in fatigue that affects the quality of their lives.
[Archives of Internal Medicine, online June 11, 2012]

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two newsletters with breaking health updates, prescription drug interaction information, home remedies and our award-winning radio program. Join our mailing list and get the information you need to make confident choices about your health.

  1. SLT
    Reply

    Since I take Pravastatin, it would have been so helpful if the study had shown if there was a difference in the side-effects of the two statins used in the study. I have been on Pravastatin for at least four years with no side effects.
    Recently I have had a torn hamstring, and now am feeling very, abnormally tired in my muscles, legs and arms. Is this related to the injury or could it be the statin drug finally catching up with me?
    How soon do the symptoms mentioned reveal themselves?

  2. fbl
    Reply

    Pearl, I had something similar happen to me with Xarelto. It is a blood thinner that was supposed to be less risky that coumadin. It didn’t work either!
    My family Dr. prescribed natural testosterone cream that I apply daily to my labia. It took a several weeks but my muscles are now back to normal although the strength isn’t completely back yet. Also I still have problems with muscle aches/pains. Dr. Pfau, my family Dr., is going to make a homeopathic remedy for me of the drug to see if it will help. No guarantees, but worth a try.
    I am finally up to .6 miles, 12 minutes, on my treadmill and working to get back to my full 20 minutes. Getting out of bed is getting easier too although it takes several minutes to walk well.
    See if you can find a Dr. locally who is into more natural remedies. Mine is a DO as well as a Homeopath and Chinese Acupuncturist. He has a lot of different remedies at his disposal than the ordinary medical Dr. Yes, he does prescribe medications if they are needed-but that isn’t often.

  3. Pearl
    Reply

    My husband took Crestor briefly and has been left with a debilitating muscle loss in his thighs. He is not taking a statin drug ever again. He walks with a cane and has lost ability to walk distances.

  4. fbl
    Reply

    PG, not sure how healthy Cherrios are but giving up meat is NOT the answer for most people. If it worked for you and your health is great then fine. I sure wouldn’t recommend it for anyone I know.
    My hubby’s cholesterol number went down 100 points by changing his diet. Didn’t happen in a year or two but over time it happened.
    We eliminated all vegetable oils other than Virgin Olive Oil. We use Organic virgin coconut oil, palm oil, real organic butter and cream. We make our mayonnaise using nut oils such as almond or walnut, depending on what I’m using it for. Also we use rice bran oil. We buy organic bacon and I save the drippings to use in my cooking.
    We have a dessert normally only once a week.

  5. peppy
    Reply

    I tried Metamucil and it gave me headaches daily. I think that is one of its’ side effects. It was for me. Dropping processed grains brought mine down and leaving off most meat. I eat a little fish once a week for the B12. I don’t like to supplement. Supplements aren’t proving out in clinical trials.

  6. PG
    Reply

    By taking Metamucil and eating Cheerios every day, my cholesterol is down to 120 total. I also do not eat red meat or very much of any kind of meat. If more people ate like this, cholesterol would not be a problem. Everyone I know that has taken a statin has had to get off of it because of muscle pain and forgetfulness. Don’t take any drugs unless you absolutely have to.

  7. Nita
    Reply

    This session from Ted Talks was forwarded to me, it is a new way of looking at disease and prevention. Although a lot of the discussion deals with cancer, it is also applicable to a number of entities, prevention of atherosclerosis included. It is 20 minutes long, but well worth watching as regards our health issues today. Perhaps following the diet recommended here (keeping in mind a fair number of these foods can include a lot of pesticides from big scale farming) could eliminate your need for cholesterol medicines. Hope it helps!! Sent to you by a RN

  8. Monica
    Reply

    My husband is on one of the statins and is suffering leg pains and slight short term memory loss, is there a safer substitute?

  9. Peppy
    Reply

    Yes, and then do what for your cholesterol? I’m on a plant based diet and force myself to exercise an hour daily and only with a statin can I get into the healthy ranges. I have had multiple problems with fatigue, headaches, blurry vision. I’m now on a very low dose (2.5mgs.) of Crestor and my LDL is in the 60’s and other numbers great and that is with a plant based diet and lots of exercise but I suffer eye strain and periodic bad headaches as well as some fatigue.
    But with a stent and now they tell me my right carotid is 50% occluded how can I not take a statin? What else is available? Niacin gave me blinding headaches. And then there is the issue of inflammation and the Crestor has me at 0. That is great too. I think we need some new treatments. Many of the alternatives like fibrates do not come through as successful treatments or is there a positive effect on progression or mortality as there is with some of the statins. It is difficult.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.